Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 124, NWS Sioux Falls, SD

June 27, 1998Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 1998, 7:54 PM CDT for Buena Vista County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1998, 7:54 PM CDT (00:54 UTC)
Expired
Jun 27, 1998, 8:25 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Buena Vista County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4815 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
2.3
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 280054 RRA
SVRFSD
IAC021-280125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUENA VISTA COUNTY IN NORTHWESTERN IOWA

* UNTIL 825 PM CDT

* AT 752 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 49 MILES SOUTHEAST OF SIBLEY  OR 10 MILES
  WEST OF MARATHON MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIOUX RAPIDS             AROUND 755 PM CDT
  REMBRANDT                AROUND 755 PM CDT
  MARATHON                 AROUND 815 PM CDT
  ALBERT CITY              AROUND 815 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.


WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USEJ TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:45 AM CDT, 9 hours 9 minutes earlier.

Area forecast discussion, Jun 27, 10:45 AM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SAT JUN 27 1998

UPDATED WRN ZONES INCLUDG HON TO CHB TO PUT CHC TSTMS BACK IN...BAND OF
MID BASED STUFF MAY HANG TOGETHR. OTHER UPDATES FOR MINOR REFINING SWRN
MN TO FSD TO YKN. NO UPDATES NEEDED NOW NWRN IA.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Jun 27, 6:24 PM CDT, 1 hour 30 minutes before
MNZ071-072-080-081-089-090-097-098-SDZ056-062-280025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT SAT JUN 27 1998

...PART OF SOUTHEASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA
   CLEARED FROM TORNADO WATCH NUMBER 683...

MINNEHAHA AND MOODY COUNTIES IN SOUTH DAKOTA...AS WELL AS A PORTION
OF SOUTHWEST MINNESOTA COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH 683. THUNDERSTORMS HAVE MOVED EAST OUT OF SOUTHWEST MINNESOTA
AND EXTREME EASTERN SOUTH DAKOTA...SO THESE AREAS HAVE BEEN CLEARED.

THE TORNADO WATCH REMAINS IN EFFECT FOR LINCOLN...CLAY AND UNION
COUNTIES IN SOUTH DAKOTA...AND ALL OF THE NORTHWESTERN IOWA COUNTIES
UNTIL 10 PM.

REM
Special weather statement, Jun 27, 6:24 PM CDT, 1 hour 30 minutes before
MNZ071-072-080-081-089-090-097-098-SDZ056-062-280025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT SAT JUN 27 1998

...PART OF SOUTHEASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA
   CLEARED FROM TORNADO WATCH NUMBER 683...

MINNEHAHA AND MOODY COUNTIES IN SOUTH DAKOTA...AS WELL AS A PORTION
OF SOUTHWEST MINNESOTA COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH 683. THUNDERSTORMS HAVE MOVED EAST OUT OF SOUTHWEST MINNESOTA
AND EXTREME EASTERN SOUTH DAKOTA...SO THESE AREAS HAVE BEEN CLEARED.

THE TORNADO WATCH REMAINS IN EFFECT FOR LINCOLN...CLAY AND UNION
COUNTIES IN SOUTH DAKOTA...AND ALL OF THE NORTHWESTERN IOWA COUNTIES
UNTIL 10 PM.

REM
Local storm report, Jun 27, 7:12 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
712 PM CDT SAT JUN 27 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    ADRIAN                    MN   .75 INCH HAIL
06/27/98   NOBLES

0406 PM    ADRIAN                    MN   .75 INCH HAIL
06/27/98   NOBLES

0409 PM    JACKSON                   MN   .75 INCH HAIL
06/27/98   JACKSON

0411 PM    JACKSON                   MN   .75 INCH HAIL
06/27/98   JACKSON

0412 PM    ADRIAN                    MN   1.75 INCH HAIL
06/27/98   NOBLES

0413 PM    HILLS                     MN   1 INCH HAIL
06/27/98   ROCK

0416 PM    1 N JACKSON               MN
06/27/98   JACKSON                        FUNNEL CLOUDS REPORTED BY
                                          LOCAL SPOTTERS

0430 PM    1 NW GEORGE               IA   TORNADO
06/27/98   LYON

0433 PM    2 S RUSHMORE              MN
06/27/98   NOBLES                         FUNNEL CLOUDS OBSERVED BY
                                          PUBLIC

0454 PM    5 NE SIBLEY               IA   .88 INCH HAIL
06/27/98   OSCEOLA

0508 PM    SIBLEY                    IA   1.75 INCH HAIL
06/27/98   OSCEOLA

0556 PM    10 S LAKEFIELD            MN   1.75 INCH HAIL
06/27/98   JACKSON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:26 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay29 min
Jun 27, 7:58 PM CDTSevere Thunderstorm WarningFSDClay32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.